The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
The Joint Commission on Accreditation of Healthcare Organizations reports that, since it began tracking sentinel events in 1995, it has reviewed 89 cases related to medication errors. That makes medication errors one of the most common causes of avoidable harm to patients in health care organizations.
A study by the Institute for Safe Medication Practices (ISMP) showed that a majority of medication errors resulting in death or serious injury were caused by a short list of medications. ISMP studied the problem during 1995 and 1996 to determine the drugs and situations most likely to cause harm to patients, with approximately 161 health care organizations submitting data on serious errors that had taken place during that period.1
Medications with the highest risk of causing injury when misused are known as "high-alert." The top five high-alert medications identified by the ISMP are insulin, opiates and narcotics, injectable potassium chloride (or phosphate) concentrate, intravenous anticoagulants (heparin), and sodium chloride solutions above 0.9%.
The Joint Commission has provided a set of common risk factors and suggested strategies for increasing patient safety with respect to these high-alert medications. (See chart, p. 20.)
|High-Alert Medications and Patient Safety|
|Drug||Common Risk Factors||Suggested Strategies|
|Insulin||• Lack of dose check systems||• Establish a check system whereby one nurse prepares the dose and another nurse reviews it|
|• Insulin and heparin vials kept in close proximity to each other on a nursing unit, leading to mix-ups||• Do not store insulin and heparin near each other|
|• Use of "U" as an abbreviation for units (which can be confused with "O," resulting in a tenfold overdose)||• Spell out the word "units" instead of writing "U"|
|• Incorrect rates being programmed into an infusion pump||• Build in an independent check system for infusion pump rates and concentration settings|
|Opiates and narcotics||• Parenteral narcotics stored in nursing areas as floor stock||• Limit the opiates and narcotics available in floor stock|
|• Confusion between hydromorphone and morphine||• Educate staff about hydromorphone and morphine mix-ups|
|• Patient-controlled analgesia (PCA) errors regarding concentration and rate||• Implement PCA protocols that include double-checks of the drug, pump setting, and dosage|
|Injectable potassium chloride or phosphate concentrate||• Storing concentrated potassium chloride/phosphate outside of the pharmacy||• Remove potassium chloride/phosphate from floor stock|
|• Mixing potassium chloride/phosphate extemporaneously||• Move drug preparation off units and use commercially available premixed IV solutions|
|• Requests for unusual concentrations||• Standardize and limit drug concentrations|
|Intravenous anticoagulants (heparin)||• Unclear labeling regarding concentration and total volume||• Standardize concentrations and use premixed solutions|
|• Multi-dose containers||• Use only single-dose containers|
|• Confusion between heparin and insulin due to similar measurement units and proximity||• Separate heparin and insulin and remove heparin from the top of medication carts|
|Sodium chloride solutions above 0.9%||• Storing sodium chloride solutions (above 0.9%) on nursing units||• Limit access of sodium chloride solutions (above 0.9%) and remove from nursing units|
|• Large number of concentrations/formulations available||• Standardize and limit drug concentrations|
|• No double-check system in place||• Double-check pump rate, drug, concentration, and line attachments|
1. Cohen MR, Kilo CM. "High-Alert Medications: Safe guarding Against Errors." In: Cohen MR, ed. Medication Errors. Washington, DC: American Pharmaceutical Association, 1999.